I am a 57-year-old white American male infected with Hepatitis C. I am involved in a controlled medical research study by Roche Pharmaceuticals of an experimental Polymerase Inhibitor (RO5024048 also known as RG7128) drug therapy for the virus. This document is the story of my illness and the experience of treatment. My lovely and pretty damn wonderful wife will be contributing her take on the experience as well.

Sunday, September 26, 2010

Anger Management Revisited

I have noticed that anger management issues are cropping up once again as my chemotherapy drags on. In an earlier post, I talked about the first bout of it I had several weeks into the RO5024048 study. It’s coming back again, though with a decidedly different twist. I am not having problems dealing directly with irritating people, but I am having extended arguments with them in my head. I think this could be attributed to one of two side effects or a third cause that is due my current circumstances.

The first would be depression. I am on Celexa and do not feel that I am depressed. I remember what I felt like before I started on the antidepressants and this doesn’t feel like that. I am a bit tenser than I have been and I have a theory about that I am going to check out this week. I noticed that once I started on levothyroxine for my low thyroid function, I became more jittery than I had been before. There was a bit of an adjustment period when I started on antidepressants but that had leveled out a bit by the time I started on the thyroid meds. I then noticed a definite step up in nervousness when I started taking the thyroid meds. I wonder if my thyroid is working better now and my dose is too high and whether the thyroid meds might be interacting with the antidepressants to make me a bit too edgy. I am calling my primary care doctor tomorrow to set up an appointment to test my thyroid hormone levels and perhaps adjust my dose.

The second possibility is the mental problems that can be caused by interferon and ribavirin themselves. It is a known side effect of this combination of drugs that can include irritability, depression, aggressive behavior, suicidal behavior and suicidal or homicidal thoughts. I have not been thinking about killing myself or anyone else. I have indeed thought about letting a few individuals know what I really think about their attitude and behavior and doing it in no uncertain terms. I have imagined these (admittedly one-sided) conversations in vivid detail. I have not, however, actually done any of this and I have not noticed that my behavior towards others has become more aggressive. I am trying to keep a close watch on this and am going to wait for the results of the thyroid tests and any dose adjustments before I address the issue of whether my antidepressants need to be adjusted.

I do note that my behavior has become more decisive, but no one has mentioned that I have been abusive or angry toward them, and I have been asking for feedback if that happens. I find that in situations start to degenerate into indecisive dithering, I am becoming more apt to step in and tell people what to do. This does not seem to me to fall under aggressive behavior in the way they mean in the side effects description, but I am definitely wary of my reactions and behavior.

The third possibility is that some of this is the result of a long hard seven days of dealing with our organization’s biggest event of the year. I have been working longer hours than usual, in more crowded and chaotic circumstances than usual, doing more stressful work than usual. There is nothing like dealing with the sort of obsessive, picky and occasionally barking mad people that populate a used book sale to drive stress levels to the stratosphere. I don’t believe it is entirely due to this circumstance that I am noticing my inner dialogue moving more to “that stupid little prick” sorts of expressions than usual, but it must have something to do with it.

So until I get to see all my doctors about my meds, the knives stay in the drawers and the guns and ammunition on separate floors of the house…

No comments:

Post a Comment